Today I was given the results of a Bone Density test from my Neurologist. I was told that I now have Marked Osteoporosis. He said that it was probably caused from taking the Tegretol all these years. Sure would have been nice if they would have done this test sooner. I was wondering if anyone else has been given this diagnosis since being on this medication.
After 4 years on Gabapentin not a single dr. has suggested this test. In researching some health issues, I just read last night that anti-convulsants can affect the thyroid. If it weren't for this site I would be struggling even more. These meds really suck.
speaking for myself, i guess i can say, "shame on me" for not researching side effects of all the meds i am on ... i do know that my GP ask me each year if i have had a bone density test and i tell him i don't know ... i just assumed he was asking me because i have a physical once a year ... i have been on gabapentin since i was diagnosed with TN ... maybe ten years now ?? ... haaa, i don't know how long i have had this condition ... reading the reply and original discussion, i now have something to talk to my doctors about ... i can honestly say that i am willing to try any medication to make the horrible pain go away or keep it in check ... i did start taking medication not too long ago for my thyroid ... i had Gamma Knife and am afraid to have MVD ...
a bit off topic, but, i had long wavy hair and i hated it ... i discovered if i cut my hair in cute pixie style, i could cut the wave out of my hair ... now my hair has lost its body ... i don't know if it is my thyroid or the meds
Its all just a trade-off I suppose. Like with the Stevens-Johnson Syndrome, very rare but could happen with Tegretol. I should have researched more and started on a Calcium and vitamin D regimen, but didn't, hind sight is 20/20. Now my bones are paying the price. But also, it was the only drug that allowed me to be able to function any at all these years and for that I remain grateful..
I am a bone densitometrist. There are several medications that affect our bone density, including anti-seizure drugs and corticosteroids.
It’s important to keep check on your vitamin D level, take one calcium tablet with vitamin d also. vitamin D helps your body absorb calcium.
Eat foods rich in Vit C or D and get in the sun 10 minutes per day.
The bone density scan is important to at least have a baseline.
And I don’t know about you, but it’s ruining my teeth!
Thanks for reply Crazy Mama, but now my question is will the supplements even help if I'm still taking the Tegretol, I mean wouldn't it just cancel the benefits out if I have to stay on the Tegretol for however long? Is there any other kind of anti-seizure medicine to take that wouldn't thin bones? I've tried so many others and this one seems to work the best, but at what cost, lesser pain or bones that won't break, darn if you do and darn if you don't. It doesn't seem to be affecting my teeth right now knock on wood that is..The meds the Dr. wants to put me on is a daily injection in my thigh for 2 years and it can cause bone death in my jaw and the other one can cause bone cancer, this is crazy!
Good info, Crazy Mama. I have been on gabapentin for 4 years now and have been wondering about how it might be affecting my bones. In fact, I was thinking of starting a thread on this very topic. One of my concerns is the exposure to radiation? I have had a ridiculous number of dental xrays before I was diagnosed and even after, several MRI's and some x-rays of my back in the past couple of years.
The nice thing about DEXAS or Bone Density Scans is that it requires very little radiation. As the technologist performing the scans, I sit next to the patient. I wear my radiation monitoring badge and to date I’ve never had a reading.
I admit that I was Leary at first myself. But when the physicist inspected my equipment, he used a special low dose monitor.
We are also required to run daily quality assurance tests to make sure the machine falls in the proper parameters.
Hope that relieves gives you a little peace of mind!
Yes, I was diagnosed with Osteopenia while taking Tegretol. 5 years prior my bone density scans were perfect, better than my age should reflect. Not anymore. I was also told that the Tegretol was probably a big contributor. I now take EZorb, a powdered calcium product. It does not interfere with other medications and does not cause kidney stones. Check it out. I’ve been on it for 6 months now. Will try another bone density scan after one year. It was recommended by Gynecologist. I did not want to add another prescription to the pile. I hope it works. I definitely feel better. Best wishes.